Volume 10, issue 3 (2006)

Download this article
Download this article For screen
For printing
Recent Issues

Volume 18
Issue 5, 2487–3110
Issue 4, 1865–2486
Issue 3, 1245–1863
Issue 2, 617–1244
Issue 1, 1–616

Volume 17, 5 issues

Volume 16, 4 issues

Volume 15, 4 issues

Volume 14, 5 issues

Volume 13, 5 issues

Volume 12, 5 issues

Volume 11, 4 issues

Volume 10, 4 issues

Volume 9, 4 issues

Volume 8, 3 issues

Volume 7, 2 issues

Volume 6, 2 issues

Volume 5, 2 issues

Volume 4, 1 issue

Volume 3, 1 issue

Volume 2, 1 issue

Volume 1, 1 issue

The Journal
About the Journal
Editorial Board
Editorial Interests
Author Index
Editorial procedure
Submission Guidelines
Submission Page
Author copyright form
Subscriptions
Contacts
G&T Publications
GTP Author Index
ISSN (electronic): 1364-0380
ISSN (print): 1465-3060
Stabilization in the braid groups II: Transversal simplicity of knots

Joan S Birman and William W Menasco

Geometry & Topology 10 (2006) 1425–1452

arXiv: math.GT/0310280

Abstract

The main result of this paper is a negative answer to the question: are all transversal knot types transversally simple? An explicit infinite family of examples is given of closed 3–braids that define transversal knot types that are not transversally simple. The method of proof is topological and indirect.

Keywords
contact structures, tight, transversal knot type, 3-braids, flypes, Bennequin invariant, transversally simple
Mathematical Subject Classification 2000
Primary: 57M25
Secondary: 57M50, 53C15
References
Forward citations
Publication
Received: 24 June 2005
Accepted: 28 June 2006
Published: 4 October 2006
Proposed: Rob Kirby
Seconded: David Gabai, Cameron Gordon
Authors
Joan S Birman
Department of Mathematics
Barnard College
Columbia University
2990 Broadway
New York, NY 10027
USA
William W Menasco
Department of Mathematics
University at Buffalo
Buffalo, NY 14260
USA